WELCOME TO MEDSHADOW. WE'VE UPDATED OUR LOOK!

Drugs With Highest Risk for Dehydration or Heat-Related Illness

Drugs With Highest Risk for Dehydration or Heat-Related Illness
Drugs With Highest Risk for Dehydration or Heat-Related Illness

People who start certain drugs, such as blood thinners (anticoagulants), cardiovascular medicines, over-the-counter pain killers (NSAIDs/non-steroidal anti-inflammatory drugs), antipsychotics, antidepressants and anticholinergic agents (used to treat asthma, incontinence) face a higher risk of heat-related illnesses and dehydration that may require a trip to the hospital.

Australian researchers conducted an analysis, published in the Journal of Clinical Pharmacy and Therapeutics, of the prescription drug intake of 6,700 veterans who were admitted to a hospital for a heat-related illness or dehydration.

Among drug classes with a higher than normal risk of hospital admission for dehydration or heat-related illness, patients who had started SSRIs (selective serotonin reuptake inhibitors), a common type of antidepressants, had the lowest additional risk with 1.17.

But the highest risk — 2.79 — was seen in veterans who had initiated treatment with an ACE inhibitor, drugs used to treat high blood pressure, and diuretics, which are pills used to rid of the body of water and salt as part of high blood pressure treatment.

There was no additional risk for hospital admission for dehydration or heat-related illness associated with anticonvulsants, Parkinson’s disease drugs, hypnotics, anti-anxiety drugs or antihistamines.

“Prescribers and patients should be aware of the potential for medicines to be associated with increased risk of dehydration and heat-related illness,” the researchers conclude.

DISCLAIMER: MedShadow provides information and resources related to medications, their effects, and potential side effects. However, it is important to note that we are not a substitute for professional medical advice, diagnosis, or treatment. The content on our site is intended for educational and informational purposes only. Individuals dealing with medical conditions or symptoms should seek guidance from a licensed healthcare professional, such as a physician or pharmacist, who can provide personalized medical advice tailored to their specific circumstances.

While we strive to ensure the accuracy and reliability of the information presented on MedShadow, we cannot guarantee its completeness or suitability for any particular individual's medical needs. Therefore, we strongly encourage users to consult with qualified healthcare professionals regarding any health-related concerns or decisions. By accessing and using MedShadow, you acknowledge and agree that the information provided on the site is not a substitute for professional medical advice and that you should always consult with a qualified healthcare provider for any medical concerns.

Was This Article Helpful?

Show Comments (2)
0 0 votes
Article Rating
Subscribe
Notify of
guest
2 Comments
Most Voted
Newest Oldest
Inline Feedbacks
View all comments
Hilda Courter

I have started taking Warfarin. As I have A-fib, my doctor is concerned that I might have a stroke. However, the side effects from Warfarin are pretty unpleasant. I feel dehydrated all the time…headache, dryness of nose, eyes and mouth, frequent cystitis…all which seem to stem from dehydration. Yet, my Coumadin nurse says that he has never heard of these problems being caused by Warfarin. Do you have any comments about this, or is it all in my head?

2
0
Would love your thoughts, please comment.x